Laropiprant becomes an adjunct drug with the administration of nicotinic acid that helps lower the cholesterol levels of the body. Its potent action in managing the flushing effects of nicotinic acid makes Laropiprant an essential drug to administer together with nicotinic acid. Side effects are often evident on the use of laropriprant that every patient must be cautioned upon.
Lapopiprant together with niacin is indicated for the treatment of dyslipidemia, a condition characterized by high levels of cholesterol and triglycerides. It is also an indicated treatment for hypercholesterolemia.
Side Effects of LaropiprantJust as with any drug, the administration of laropiprant may induce side effects. Common ones are diarrhea and loose bowel movements, abdominal discomfort, rashes and allergy, itching and hives. Indigestion, stomachache, vomiting, headache and tingling of the hands and feet are also common.
More serious side effects induced by the drug include allergic reaction, bloating of the face, lips, tongue, and throat. Some experience breathing difficulty, angiodema or difficulty in swallowing, shortness of breath, inability to stop urine and stool and cold sweating.
The elevation of liver enzymes is also another side effect of laropiprant, seen in 0.3% of patients who took laropiprant-containing medicines, like Zocor and Cordaptive. This effect is, however, asymptomatic and liver enzymes eventually return to the normal level once the medication stops.
Hepatic Upshots Due to Overdosage of LaropiprantSevere hepatic toxicity is a risk of lapopipant overdose. The drug may dangerously interact in the presence of excessive amount of alcohol. Complications are also possible in the presence of liver disease. Patients with history of this illness should undergo liver function tests before administration, every six to 12 weeks for the first year and occasionally afterwards. Patients with increasing transaminase levels should be monitored to resolve ensuing abnormalities brought about by the intake of this drug. If found to be detrimental for the health, reduce or withdraw the medication.
RhabdomylysisUnusual cases of rhabdomylysis have been found due to attendant administration of lipid-altering lipopiprant and nicotinic acid. If a patient shows symptoms of this illness, constant monitoring is needed for muscle aches, tenderness, or weakness during the first months of medication, especially when dosage of this drug is increased. Periodic creatinine kinase (PCK) should be considered, though little is known if it inhibits the development of severe myopathy.
Patients older than 70 showing symptoms of rhabdomylisis should be given utter care and medication as they are more likely to suffer renal impairment, unrestrained hypothyroidism, hereditary background of muscular disorder, and muscular toxicity.